What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 1, 6:53 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 1, 6:53 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
753 PM EDT Thu Aug 1 2024
.SYNOPSIS...
Shower and thunderstorm chances remain through Saturday, with
above normal temperatures through Friday. Localized flash
flooding possible through Saturday.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 752 PM Thursday...
A severe thunderstorm watch has been issued across most of
eastern Kentucky, Tri-State Area, southern West Virginia
coalfields and our southwest Virginia counties until midnight.
An MCS feature is moving across the Kentucky Bluegrass region
and into the Appalachian mountains this evening.
The system has shown signs of weakening (decreased lightning
activity, slowing down, less structurally impressive, etc.) over
the last few scans, but there appears to be isolated to
scattered cells out ahead of the main line where the instability
remains. Damaging winds and heavy downpours will be possible
across the aforementioned areas as this system crosses in the
next few hours.
Wind gusts reported across various ASOS/AWOS stations in
Kentucky are in the 40 to 49 knot range which is below severe
criteria, but radar velocity scan analysis reveals some winds
aloft in the 50 to 60 knot range, which certainly warrants
severe issuance, especially as it moves into areas with SBCAPE
values between 2,000 and 3,000 J/Kg and DCAPE around 1,000 J/Kg.
As of 128 PM Thursday...
This morning's convection has exited the region, leaving several
inches of beneficial rainfall across parts of northeast Kentucky
and southeast Ohio. Brief clearing will continue through the
afternoon with ridging aloft. Another round of showers and
thunderstorms will develop late in the afternoon and into the
evening, and may even last into the overnight hours. A potent
500-mb shortwave is expected to approach from the west between
00Z and 06Z, which will trigger the next round of scattered
thunderstorms. These thunderstorms have the potential to bring
damaging winds and potentially some small hail. SPC has western
portions of our area outlooked in a slight risk of severe
weather at this time, with a marginal risk elsewhere. There will
also be a risk of localized flooding, mainly in urban areas and
areas that recently saw heavy rainfall (Lawrence county KY,
Lawrence county OH, Boyd county, KY).
An upper-level low will approach from the midwest late Friday,
with ripples of vorticity ahead of it. This may bring another
chance of beneficial rainfall to our region. A marginal chance
of severe weather exists, with the main risk being damaging
wind gusts. Expect more clouds than sun on Friday ahead of the
approaching upper- low.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 230 PM Thursday...
Key Points:
* Some thunderstorms could contain damaging winds early
Friday night.
* Localized flash flooding is possible Friday night into
Saturday.
Moisture will remain over the area dew points in the upper 60s
to lower 70s, and precipitable water values in the 1.5 to 2 inch
range. This will combine with an approaching upper level trough
to keep chances of showers and thunderstorms at times through
the period. In particular, there could be some heavy rainers
lingering Friday night, and more may pop up Saturday afternoon
and evening, so we won't be clear of the localized flash flood
threat just yet. A few of the storms Friday night could be on
the strong side with gusty wind potential before they likely
weaken a bit.
Models seem to have come into better agreement on the
progression of the upper-level trough during this period. It
will likely slowly creep over us during the day on Saturday,
then eventually shift east of the area by sunrise on Sunday.
Thus, shower potential likely diminishes throughout Saturday
night, particularly in the western part of the CWA, but some
lingering showers will remain, especially in and near the
mountains.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 130 PM Thursday...
With the base of the upper-level trough forecast to be east of
the area by Sunday morning, precip should be largely ended by
then, though a few showers may linger in the mountains. It looks
like we should be mostly dry for the first half of the next
work week, but there are a few potential wild cards in play.
First, a shortwave disturbance passing by to the north could
push some showers or storms into the northern part of the CWA on
Tuesday and/or Wednesday. Second, any potential development of
the AL97 wave once it moves into the Gulf of Mexico could play
spoiler in terms of sending some moisture our way, even if it
looks like the circulation itself stays well southeast of us.
Models do point towards a front dropping south across the area
either Wednesday or Thursday of next week, which could bring
some showers and storms, but also would help deflect any
tropical system.
Highs should build Sunday into Monday under the sunny skies, with
low to mid-90s common at lower elevations on Monday. Dew points
in the low to mid-60s should help keep heat index values below
the 100F advisory criteria, but this will need to be monitored.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
As of 752 PM Thursday...
Showers and thunderstorms will be traversing the area this
evening and into the overnight hours. MVFR and IFR restrictions
will be possible as a result, but the worst will mostly be
confined to eastern Kentucky, southwest Virginia and the
coalfields and mountains of West Virginia. Heavy downpours and
some damaging winds will be the main concerns with in any
thunderstorms or heavy showers.
Most of the thunderstorm activity should taper off by ~06z but
some remnant showers will likely linger into the very early
morning hours. MVFR and IFR restrictions will be possible
overnight with lingering moisture and possible fog formation
from recent rainfall.
Winds will generally be from the south to southwest and will
remain light. Winds will likely be variable, erratic and gusty
in and around any convective activity.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z SATURDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Brief MVFR/IFR restrictions are possible
throughout the TAF period with any heavier showers or
thunderstorms. Timing and location of fog overnight may vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H M M M M H
HTS CONSISTENCY H H H H H M M L L M L H
BKW CONSISTENCY H H H H H H H H H M M H
EKN CONSISTENCY H H H H H H H H H L L M
PKB CONSISTENCY H H H H H M L L L H M M
CKB CONSISTENCY H H H H H H M M M M M M
AFTER 00Z SATURDAY...
Showers and thunderstorms could lead to brief IFR conditions
through Saturday.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...FK/JMC
NEAR TERM...LTC/JMC
SHORT TERM...FK
LONG TERM...FK
AVIATION...LTCHazardous weather outlook, Aug 1, 5:59 PM EST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
659 PM EDT Thu Aug 1 2024
KYZ102-103-105-WVZ005-006-013-024-025-022300-
Carter-Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Mingo-Logan-
659 PM EDT Thu Aug 1 2024
...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of southern and western West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Localized flash flooding is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Stronger thunderstorms could produce damaging winds Friday.
A Heat Advisory may be needed for Friday afternoon, with heat
indices over 100 degrees.
Localized flash flooding is also possible Friday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ033-034-022300-
Dickenson-Buchanan-McDowell-Wyoming-
659 PM EDT Thu Aug 1 2024
...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
This Hazardous Weather Outlook is for southwest Virginia, and
portions of southern West Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
Localized flash flooding possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Stronger thunderstorms could produce damaging winds Friday and
Saturday.
Localized flash flooding is also possible Friday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ101-OHZ083>087-WVZ007-008-014>016-026-027-022300-
Greenup-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Mason-Jackson WV-
Putnam-Kanawha-Roane-Boone-Clay-
659 PM EDT Thu Aug 1 2024
This Hazardous Weather Outlook is for portions of northeast
Kentucky, portions of southeast Ohio, and portions of central,
southern and western West Virginia.
.DAY ONE...Tonight.
Stronger thunderstorms could produce damaging winds.
Localized flash flooding is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Stronger thunderstorms could produce damaging winds Friday.
A Heat Advisory may be needed for Friday afternoon, with heat
indices over 100 degrees.
Localized flash flooding is also possible Friday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-515>526-022300-
Perry-Morgan-Athens-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-
Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-
Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
659 PM EDT Thu Aug 1 2024
This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central, northern and eastern West Virginia.
.DAY ONE...Tonight.
Stronger thunderstorms could produce damaging winds.
Localized flash flooding is also possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Stronger thunderstorms could produce damaging winds Friday and
Saturday.
Localized flash flooding is also possible Friday through Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
TRM
In the hours before
Special weather statement, Aug 1, 7:12 PM EST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston WV
812 PM EDT Thu Aug 1 2024
OHZ087-020045-
Lawrence OH-
812 PM EDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN LAWRENCE COUNTY
THROUGH 845 PM EDT...
At 812 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greenup, or near Ironton, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Ironton, Lake Vesuvius, Vernon, Hanging Rock, and Pedro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3860 8274 3865 8277 3868 8276 3868 8270
3875 8270 3875 8266 3885 8265 3882 8258
3878 8258 3877 8249 3874 8249 3874 8248
3851 8267 3854 8270 3856 8273 3856 8278
3857 8281
TIME...MOT...LOC 0012Z 206DEG 24KT 3858 8277
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 1, 8:07 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Charleston WV
907 PM EDT Thu Aug 1 2024
KYZ105-020115-
Lawrence KY-
907 PM EDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAWRENCE COUNTY
THROUGH 915 PM EDT...
At 907 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Blaine to Chestnut. Movement was northeast
at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisa, Blaine, Yatesville Lake State Park, Ulysses, Charley, Gallup,
and Clifford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern Kentucky...and western West Virginia.
&&
LAT...LON 3818 8265 3814 8264 3807 8255 3800 8252
3800 8249 3798 8248 3798 8246 3797 8248
3796 8247 3795 8249 3796 8253 3795 8258
3793 8258 3792 8260 3789 8260 3788 8262
3789 8267 3795 8279 3809 8288
TIME...MOT...LOC 0107Z 241DEG 28KT 3808 8282 3789 8267
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 1, 8:14 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Charleston WV
914 PM EDT Thu Aug 1 2024
KYZ105-020130-
Lawrence KY-
914 PM EDT Thu Aug 1 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN LAWRENCE COUNTY
THROUGH 930 PM EDT...
At 913 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Yatesville Lake State Park to Wells.
Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Louisa, Yatesville Lake State Park, Ulysses, Charley, Clifford, and
Gallup.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
northeastern Kentucky...and western West Virginia.
&&
LAT...LON 3818 8265 3814 8264 3807 8255 3800 8252
3800 8249 3798 8248 3798 8246 3797 8248
3796 8247 3795 8249 3796 8253 3795 8258
3793 8258 3792 8260 3789 8260 3788 8262
3792 8274 3793 8275 3812 8281
TIME...MOT...LOC 0113Z 241DEG 28KT 3811 8277 3791 8261
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12Special weather statement, Aug 1, 8:22 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Charleston WV
922 PM EDT Thu Aug 1 2024
OHZ085-086-WVZ007-020200-
Meigs OH-Gallia OH-Mason WV-
922 PM EDT Thu Aug 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MEIGS...
NORTHEASTERN GALLIA AND NORTHWESTERN MASON COUNTIES THROUGH 1000 PM
EDT...
At 922 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rio Grande, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Point Pleasant, Gallipolis, Pomeroy, Rio Grande, Rutland, New Haven,
Mason, Middleport, Hartford City, Vinton, Cheshire, Adamsville,
Lakin, Dyesville, Salem Center, Gage, Dexter, Centerpoint, and Kyger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3892 8245 3903 8235 3903 8232 3906 8232
3917 8222 3898 8196 3872 8229 3884 8246
TIME...MOT...LOC 0122Z 222DEG 23KT 3887 8234
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
12